Tornadoes · United States · Illinois · 2016
EF0 tornado, Altamont, Illinois, April 27, 2016
This EF0 tornado ran 0.1 miles across Effingham County on April 27, 2016, touching down at 6:58 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 27, 2016
- Touchdown
- 6:58 PM CDT (23:58 UTC)
- Lifted
- 6:59 PM CDT (23:59 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Effingham County
- Touchdown point
- 39.011, -88.764
- Lift-off point
- 39.012, -88.763
- Record number
- 1604271758-01
The damage survey
1 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Brief tornado touchdown. No damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front lifting northward into central Illinois triggered scattered severe thunderstorms from the late afternoon of April 27th into the early morning of April 28th. Low-level wind shear was strong enough in the vicinity of the front to cause several of the storm cells to rotate. Two brief tornado touchdowns occurred, one southwest of Altamont in Effingham County and the other north of Olney in Richland County. No damage was reported. Elsewhere around the area, isolated wind damage and hail as large as quarters was reported in a few spots.
A tornado briefly touched down in an open field about 3.2 miles south-southwest of Altamont at 6:58 PM CDT. No damage occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS ILX issued a tornado warning for this county at 23:46 UTC, 12 minutes before the tornado touched down, in force until 00:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:39 UTC | 00:30 UTC | Severe Thunderstorm Warning | ILX |
| 23:46 UTC | 00:15 UTC | Tornado Warning | ILX |
| 00:16 UTC | 01:00 UTC | Tornado Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:14 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Apr 27, 3:14 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 314 PM CDT WED APR 27 2016 .SHORT TERM...(Tonight) ISSUED AT 312 PM CDT Wed Apr 27 2016 Mid afternoon surface map shows 996 mb low pressure over east central Nebraska with a warm front extending through northern MO and arching down along the MO/IL border into southern IL/KY south of I- 64. A 546 dm 500 mb low was over eastern Nebraska so system is nearly vertically stacked and starting to weaken. Low clouds continue to blanket central/southeast IL while these clouds are breaking up over warm sector of MO from Kirksville and St Louis sw. One band of showers was lifting northeast of Danville while another band of showers was from I-72 north and ne of a Canton to Springfield line and lifting northeast. Thunderstorms have been very isolated so far today due to weak instability with widespread low clouds/lack of heating. Highest MUCapes in our CWA is currently 500- 900 J/kg over Clay, Richland and Lawrence counties at mid afternoon. Temperatures currently range from lower 50s north of Peoria to mid to upper 60s in southeast IL in southern 6 counties. Models continue to weaken low pressure northeast into central IA by Thu morning while bringing warm front into central IL overnight. Will see more develop of showers and thunderstorms late this afternoon and evening and then diminishing overnight. SPC continues slight risk of severe storms (15% risk of large hail and damaging winds)late this afternoon and into mid evening sw of a Macomb to Lincoln to Terre Haute line where MUCapes should peak at 1-2k J/kg and the 2k J/kg are near Scott county where there is 5% risk of tornadoes. Lows overnight to range from lower 50s northern CWA, mid 50s central section and upper 50s in southeast IL. && .LONG TERM...(Thursday through Wednesday) ISSUED AT 312 PM CDT Wed Apr 27 2016 The upper level low currently centered over SE NB this afternoon will lift ENE into the upper Midwest for Thursday, weakening as a mean ridge builds into the eastern half of the U.S. A dry slot will be working its way into the southern half of Illinois early in the morning with a cold frontal boundary pushing east to near the Ohio River and an occluded front draped back to the northwest across central IL. Models indicating primarily dry conditions south of the occluded boundary and west of the cold front through much of the southern half of the central IL forecast area. To the north...could see some lingering showers through the early evening as a series of upper level impulses swing through. Dry and cool weather is on track for Thursday night through Friday as a short wave high pressure ridge crosses the area. Rain chances will spread northward again Friday night as a low approaches from the southern Plains. This low looks to pass by to the south which will limit the instability over central IL, especially the northern portions, but there should at least be a few thunderstorms possible throughout the area Saturday afternoon to evening...and a longer duration south of I-72. This system looks to push eastward with precip ending by Monday. Dry weather will likely follow for the first half of the week as cool dry high pressure moves down from the north. Still some uncertainty with disturbances moving out of the Southwest toward midweek, but latest models indicate those will likely remain south of central IL. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1255 PM CDT Wed Apr 27 2016 A fairly large band of showers and a few thunderstorms over central IL early this afternoon will gradually lift ne and become more widely scattered from sw to ne during mid/late afternoon. More isolated to scattered showers and thunderstorms will likely develop behind this band during late afternoon and into the evening as a warm front pushes ne into sw IL. Strong 995 mb surface low pressure over eastern Nebraska will weaken to 1006 mb as it moves into southern IA Thu morning. This will push a warm front from northeast MO and far SW IL into central IL by Thu morning as it occludes. IFR to MVFR ceilings to prevail through next 24 hours with IFR to MVFR vsbys prevailing as well, though will be up to VFR at times. Models show a dry slot working ne into central IL Thu morning especially by SPI and DEC where ceilings could lift up to VFR or even scatter out. Breezy east winds around 15 kts with gusts 18-24 kts this afternoon to diminish to around 10 kts by overnight and veer more west along I-74 while staying ENE at PIA and BMI. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...07 LONG TERM...Onton AVIATION...07
Hazardous weather outlook, Apr 27, 3:33 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 333 PM CDT WED APR 27 2016 ILZ027>031-037-038-281100- KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 333 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT AS A WARM FRONT MOVES INTO CENTRAL ILLINOIS TONIGHT. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH SUNDAY NIGHT. THE RISK OF SEVERE STORMS APPEARS LOW THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ036-040>044-047>053-281100- CASS-CHRISTIAN-DE WITT-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN- PIATT-SANGAMON-SCHUYLER-SCOTT- 333 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AS A WARM FRONT MOVES INTO CENTRAL ILLINOIS TONIGHT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL THROUGH MID EVENING. IN ADDITION...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT. THE RISK OF SEVERE STORMS APPEARS LOW THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING. ILZ045-046-055-057-281100- CHAMPAIGN-DOUGLAS-EDGAR-VERMILION- 333 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO TONIGHT AS A WARM FRONT APPROACHES EAST CENTRAL ILLINOIS. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH SUNDAY NIGHT. THE THREAT OF SEVERE STORMS APPEARS LOW THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ054-056-061>063-066>068-071>073-281100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE- MOULTRIE-RICHLAND-SHELBY- 333 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AS A WARM FRONT MOVES INTO SOUTHEAST ILLINOIS TONIGHT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL THROUGH MID EVENING. IN ADDITION...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT. THE THREAT OF SEVERE STORMS APPEARS LOW FOR THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING. 07
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
12.0 hours before the tornado, 127 km from the path. April 27, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -103000 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.9 K/km
Lincoln, IL (KILX), 00:00Z
0.0 hours before the tornado, 127 km from the path. April 28, 2016.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -253 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.7 K/km
The radar
The Evansville,IN radar (KVWX), 123 km away, was scanning. The volume nearest the touchdown began at 23:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:58 UTC | TORNADO | 2 Sw Altamont | Effingham, IL | BRIEF TORNADO TOUCHDOWN REPORTED BY LOCAL LAW ENFORCEMENT OFFICER |
| 23:59 UTC | FUNNEL CLOUD | 3 S Altamont | Effingham, IL | FUNNEL CLOUD AND WALL CLOUD VIEWED BY SPOTTER |
| 00:04 UTC | TSTM WND DMG | Altamont | Effingham, IL | POWER POLE BLOWN DOWN OVER ROADWAY AND SEMI TRUCK BLOWN OVER ON I-70 |
| 00:35 UTC | HAIL 0.75 | 3 Sw Effingham | Effingham, IL | |
| 01:33 UTC | TSTM WND DMG | Montrose | Effingham, IL | AWNING OVER GAS PUMPS AT A GAS STATION BLOWN OVER AND HIT A CAR |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 27, 2016
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:06 AM CDT | EF1 | Franklin, AR | 3.2 | 500 | $10,000 | ||
| April 27 | 1:12 AM CDT | EF1 | Madison, AR | 6.2 | 500 | $250,000 | ||
| April 27 | 1:18 AM CDT | EF0 | Franklin, AR | 5.9 | 700 | $100,000 | ||
| April 27 | 1:49 AM CDT | EF0 | Greene, MO | 0.2 | 40 | $100,000 | ||
| April 27 | 4:43 AM CDT | EF0 | Harris, TX | 0.4 | 40 | 1 | $200,000 | |
| April 27 | 5:58 AM CDT | EF1 | Tyler, TX | 0.7 | 50 | $10,000 | ||
| April 27 | 6:22 AM CDT | EF1 | Jasper, TX | 2.2 | 50 | $7,000 | ||
| April 27 | 2:10 PM CDT | EF0 | Saunders, NE | 0.2 | 25 | |||
| April 27 | 3:14 PM CDT | EF1 | Montgomery, IA | 1.7 | 50 | |||
| April 27 | 3:43 PM CDT | EF1 | Douglas, NE | 0.7 | 50 | |||
| April 27 | 3:52 PM CDT | EF0 | Douglas, NE | 0.0 | 25 | |||
| April 27 | 3:53 PM CDT | EF0 | Douglas, NE | 0.2 | 25 | |||
| April 27 | 4:33 PM CDT | EF0 | Hopkins, KY | 0.3 | 30 | |||
| April 27 | 4:40 PM CDT | EF0 | Taylor, IA | 2.2 | 200 | |||
| April 27 | 4:44 PM CDT | EF0 | Taylor, IA | 0.9 | 40 | |||
| April 27 | 4:52 PM CDT | EF0 | Daviess, MO | 4.3 | 25 | |||
| April 27 | 5:12 PM CDT | EF0 | Taylor, IA | 0.6 | 50 | $25,000 | ||
| April 27 | 5:15 PM CDT | EF0 | Webster, KY | 1.2 | 30 | |||
| April 27 | 3:24 PM PDT | EF0 | Napa, CA | 0.2 | 10 | |||
| April 27 | 5:40 PM CDT | EF0 | Union, IA | 4.0 | 250 | $3,000 | ||
| April 27 | 6:22 PM CDT | EF0 | Daviess, KY | 4.2 | 125 | $100,000 | ||
| April 27 | 6:23 PM CDT | EF0 | Montgomery, IL | 4.9 | 25 | |||
| April 27 | 4:31 PM PDT | EF0 | Stanislaus, CA | 0.1 | 5 | $500 | ||
| April 27 | 6:36 PM CDT | EF1 | Daviess, KY | 2.9 | 150 | $75,000 | ||
| April 27 | 7:47 PM CDT | EF1 | Scotland, MO | 0.2 | 40 | $100,000 | ||
| April 27 | 7:47 PM CDT | EF0 | Richland, IL | 0.1 | 10 | |||
| April 27 | 8:23 PM CDT | EF0 | Shelby, MO | 0.8 | 75 | |||
| April 27 | 8:30 PM CDT | EF0 | Scotland, MO | 0.2 | 30 | $100,000 | ||
| April 27 | 9:00 PM CDT | EF1 | Lewis, MO | 2.0 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.